Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Baltimore/Washington

May 31, 2018Rockingham County, City of Harrisonburg, Virginia

NWS Baltimore/Washington issued this flash flood warning at May 31, 2018, 6:42 PM EDT for Rockingham County, City of Harrisonburg, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2018, 6:42 PM EDT (22:42 UTC)
Expired
May 31, 2018, 9:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties City of Harrisonburg, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 132 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:13 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 31, 3:13 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
313 PM EDT Thu May 31 2018

.SYNOPSIS...
A warm and moist air mass will remain across the region. A front
will approach the region from the northwest late Friday and
into the weekend as low pressure develops over Pennsylvania,
slowly drifting southward this weekend. High pressure will build
in to the region from the northwest early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
PWATs remain at or above 2 inches from I-81 and areas to the
east. Surface based CAPE is at or above 1500 J/kg from along
I-66 and areas south. This also about 20 to 25 knots of shear
over northwest Virginia and parts of eastern West Virginia. All
of these factors will lead to heavy showers and thunderstorms
through the remainder of the afternoon and into the evening.
Current radar at 3pm reveals a line of showers and embedded
thunderstorms extending along I-81 from the PA and MD state line
to near Harrisonburg, Virginia. Isolated individual showers have
developed across the Virginia Piedmont. A second line is moving
east across central West Virginia along and east of I-79. We
anticipate that this second line will gradually affect our
region late this afternoon in the western zones and eastern
zones during the evening. Given our moist antecedent
conditions, a Flash Flood Watch remains in effect for a large
portion of our northern, central and eastern zones through this
evening. Some activity could linger but probably not of strong
to severe magnitude in terms of thunderstorms; however, flooding
could be a different story in terms of severity.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A front will drop south from the Great Lakes, providing a
boundary to help focus convection. Otherwise, the air mass will
be just as moist and unstable...supportive of heavy rain and wet
microbursts. Will maintain numerous showers and thunderstorms.

By Saturday, the upper low will stall and cut off atop the mid
Atlantic, which would support additional rounds of showers and
storms. Given the upper level support, am hesitant to place much
timing into forecast.

Showers and a few thunderstorms could linger Saturday night with
the low cut off across the region. Additional flooding could
obviously continue to be a problem.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
On Sunday morning, latest guidance from the GFS and ECMWF continues
to show a closed upper low positioned somewhere near the Delmarva
Peninsula. However, these models vary greatly in their placement of
the associated surface low. The GFS has this feature over Delmarva,
while the ECMWF positions the surface low well offshore. Either
solution still has some amount of rain falling across the area
Sunday morning. Showers and thunderstorms remain possible into the
afternoon as well. High temperatures will struggle to get out of the
low 70's.

A much stronger cutoff upper low will drop down out of the Great
Lakes on Monday and move more quickly out to sea. A surface low
paired with this system will move across the region during the
same time period, then gradually move out to sea and then up the
northeast coast on Tuesday. As this system moves out of the
area, so do rain chances. Tuesday should be the beginning of a
more settled weather pattern, as the tropical air mass should
finally get pushed out of the region. This drier pattern should
continue for the remainder of the long term period.

Temperatures will remain below normal Monday through Wednesday, with
highs only in the middle 70's at best.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Some low clouds still persist in the BWI and MTN terminals with
MVFR conditions. Elsewhere, CIGS raised to VFR. Heavy showers
with embedded thunderstorms are moving east across MRB, are
within 10 miles north of CHO, and should impact the IAD terminal
by the 4 to 430 pm time frame. Additional showers and
thunderstorms will continue to develop and affect the terminals
later this afternoon and into this evening.

Little change in the weather pattern for the next few days. Thus,
daily showers/thunderstorms likely Friday, especially aftn-eve,
into at least Sat, with accompanying flight restrictions. Also
anticipate low clouds/fog each early morning.

Showers and thunderstorms likely again on Sunday, and remaining
possible into Monday as well. Flight restrictions are possible both
Sunday and Monday.

&&

.MARINE...
Due to a weak pressure gradient through the end of the week,
winds are not expected to reach SCA criteria. Southerly winds
this afternoon will eventually become western Saturday.

Sunday and Monday, small craft threshold winds are probable
with tight surface pressure gradient with surface low just off
the coast.

&&

.HYDROLOGY...
A prolonged period of high PWATs (1.75-2 inches) with deep warm
cloud layers (12-13+ kft) combined with a stalled front near or
over the Mid-Atlantic will lead to repeated threats of flooding
over the next several days. Please stay tuned for later watches
and possible warnings, and heed the advice of local officials.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Friday for DCZ001.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ003-004-
     502.
     Flash Flood Watch until 2 AM EDT Friday for MDZ005-006-011-013-
     014-503>508.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ026>031-
     039-040-051-501-505-507.
     Flash Flood Watch until 2 AM EDT Friday for VAZ052>054-502-506.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ050>053-
     055-502-504.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...CJL
AVIATION...KLW/CJL
MARINE...KLW/CJL
HYDROLOGY...KLW
Hazardous weather outlook, May 31, 11:55 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1155 AM EDT Thu May 31 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011600-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1155 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Numerous showers and thunderstorms capable of producing heavy
rain will develop this afternoon and evening, and may continue
overnight. These showers and thunderstorms will be slow- moving
across wet ground, and capable of producing localized flooding. A
Flash Flood Watch remains in effect for the Baltimore- Washington
metropolitan area.

Heavier thunderstorms could produce brief gusty winds over the
Potomac River and Chesapeake Bay. Special Marine Warnings may be
needed this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Numerous rounds of showers and thunderstorms capable of heavy
rain will continue through at least Saturday. These showers and
thunderstorms will be slow-moving across wet ground, and capable
of producing additional localized flooding...or exacerbate any
potential ongoing flooding.

Thunderstorms could produce gusty winds over the Potomac River and
Chesapeake Bay Friday. Special Marine Warnings may be needed.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters should report any flooding or precipitation
totals per established protocols.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011600-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1155 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Numerous showers and thunderstorms capable of producing heavy
rain will develop this afternoon hours, continuing into the
evening and perhaps overnight. These showers and thunderstorms
will be slow- moving across wet ground, and capable of producing
localized flooding or exacerbate ongoing flooding. A Flash Flood
Watch remains in effect for eastern portions of the Potomac
Highlands, the Interstate 81 corridor between Harrisonburg and
Hagerstown and east to the Baltimore- Washington metropolitan
area.

The strongest thunderstorms could also produce damaging wind
gusts and hail this afternoon into this evening, particularly
along and west of I-81.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Numerous rounds of showers and thunderstorms capable of heavy
rain will continue through at least Saturday. These showers and
thunderstorms will be slow-moving across wet ground, and capable
of producing additional localized flooding...or exacerbate any
potential ongoing flooding.

Thunderstorms could also produce damaging wind gusts and hail
over eastern parts of West Virginia, northern and central
Virginia, and parts of southern Maryland Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters should report any flooding or precipitation
totals per established protocols.

In the hours before

Local storm report, May 31, 3:57 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     1 W MARTINSBURG         39.46N  77.98W
05/31/2018                   BERKELEY           WV   911 CALL CENTER

            TREE DOWN ON HOUSE 1300 BLK W KING STREET

&&

EVENT NUMBER LWX1800480

SMZ
Local storm report, May 31, 5:25 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     1 W MARTINSBURG         39.46N  77.98W
05/31/2018                   BERKELEY           WV   TRAINED SPOTTER

            LARGE DIAMETER BRANCHES (6 TO 8 INCHES) REPORTED DOWN
            IN MARTINSBURG AT WEST KING STREET AND GEORGIA AVE.

&&

EVENT NUMBER LWX1800482

JMG
Special weather statement, May 31, 6:15 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
615 PM EDT THU MAY 31 2018

MDZ011-506-312330-
Central and Southeast Howard-Southern Baltimore-
615 PM EDT THU MAY 31 2018

...HEAVY SHOWERS AND THUNDERSTORMS WILL IMPACT ELLICOTT
CITY...CATONSVILLE...OELLA...AND BALTIMORE CITY EARLY THIS EVENING...

At 613 PM EDT, showers and thunderstorms with heavy rainfall were
located along a line extending from Mount Airy to near Rockville.
Movement was east at 15 mph.

These storms are expected to pass through east-central Howard
County, south-central Baltimore County, and the west-central portion
of the City of Baltimore between 640 PM and 740 PM this evening.
These storms have a history of producing between 0.5 and 1.0 inches
of rainfall.

Locations impacted include...
Baltimore, Columbia, Elkridge, Ellicott City, Catonsville, Woodlawn,
Arbutus, Lansdowne, Oella and Halethorpe.

These locations with particular sensitivity to heavy rainfall due to
last Sunday's catastrophic flooding are in the path of these storms.
People should prepare for ponding of water on roadways and poor
drainage areas, and be prepared to move to higher ground in case
warnings are issued.

LAT...LON 3923 7667 3922 7668 3922 7669 3920 7685
      3929 7687 3930 7668
TIME...MOT...LOC 2159Z 257DEG 15KT 3936 7714 3905 7717

LEE
Local storm report, May 31, 6:22 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
622 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     2 SSW TAYLORSTOWN       39.23N  77.58W
05/31/2018                   LOUDOUN            VA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF BALD HILL ROAD AND
            LOYALTY ROAD.

&&

EVENT NUMBER LWX1800483

JMG
Local storm report, May 31, 6:25 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
625 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     2 SSE ROUND HILL        39.10N  77.75W
05/31/2018                   LOUDOUN            VA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF TELEGRAPH SPRINGS ROAD
            AND SNICKERSVILLE TURNPIKE.

&&

EVENT NUMBER LWX1800484

JMG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:35 PM EDTFlash Flood WarningLWXAlbemarle3 hr
May 30, 10:55 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Madison9 hr
May 30, 10:58 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Nelson, City of Waynesboro6 hr
May 31, 2:35 AM EDTFlash Flood WarningLWXAugusta, City of Waynesboro3 hr
May 31, 3:22 AM EDTFlash Flood WarningLWXCulpeper, Madison, Orange6 hr
May 31, 4:06 AM EDTFlash Flood WatchLWXArlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 13 more17 hr
May 31, 4:43 AM EDTAreal Flood WarningLWXCulpeper, Greene, Madison, Orange15 hr
May 31, 5:05 AM EDTAreal Flood WarningLWXAugusta, Rockingham, City of Waynesboro6 hr
May 31, 7:38 AM EDTRiver Flood WarningLWXCulpeper, Orange, Spotsylvania26 hr
May 31, 9:37 AM EDTAreal Flood WarningLWXCulpeper4 hr
May 31, 11:00 AM EDTAreal Flood WarningLWXAugusta, Rockingham2 hr
May 31, 4:44 PM EDTAreal Flood WarningLWXClarke, Fauquier, Loudoun, Prince William, Warren2 hr
May 31, 5:16 PM EDTFlash Flood WarningLWXFauquier, Loudoun92 min
May 31, 5:28 PM EDTSpecial Marine WarningLWX92 min
May 31, 5:51 PM EDTSpecial Marine WarningLWX84 min
May 31, 6:08 PM EDTSpecial Marine WarningLWX112 min
May 31, 6:20 PM EDTAreal Flood WarningLWXFairfax, City of Fairfax115 min
May 31, 6:52 PM EDTFlash Flood WarningLWXNelson30 min
May 31, 6:52 PM EDTFlash Flood WarningLWXAlbemarle, Greene92 min
May 31, 7:01 PM EDTFlash Flood WarningLWXGreene, Madison90 min
May 31, 7:12 PM EDTSpecial Marine WarningLWX48 min
May 31, 7:39 PM EDTSpecial Marine WarningLWX51 min
May 31, 7:45 PM EDTAreal Flood WarningLWXCulpeper, Greene, Madison, Orange7 hr
May 31, 7:50 PM EDTAreal Flood WarningLWXFairfax, Prince William115 min
May 31, 7:58 PM EDTSpecial Marine WarningLWX2 hr
May 31, 4:10 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington50 min
May 31, 5:12 PM EDTFlash Flood WarningLWXFrederick, Washington97 min
May 31, 6:15 PM EDTSpecial Weather StatementLWXHoward75 min
May 31, 6:37 PM EDTFlash Flood WarningLWXBaltimore, Howard, City of Baltimore2 hr
May 31, 7:29 PM EDTAreal Flood WarningLWXHoward2 hr

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.